Illinois, 2017

Flood and Damaging Winds in Illinois, November 5, 2017

November 5, 2017 · NWS PAH · 3 events in 3 counties and zones

A cold front tracked southeast across southern Illinois during the evening hours. Thunderstorms slowly advanced east-southeastward ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front tracked southeast across southern Illinois during the evening hours. Thunderstorms slowly advanced east-southeastward ahead of the cold front. The storms organized into a line as they crossed southern Illinois. Isolated strong to damaging winds became the main severe weather phenomenon as the storm mode became linear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 5, 5:36 PM CST, 56 minutes earlier.

Area forecast discussion, Nov 5, 5:36 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
536 PM CST Sun Nov 5 2017

.UPDATE...
Issued at 536 PM CST Sun Nov 5 2017

The AVIATION section has been updated for the 00Z TAF issuance.

In the very short term, thunderstorms have remained sub-severe as
they have progressed SE into the FA and have become more linear as
projected. While no major intensity change is anticipated, the
potential remains for at least isolated severe thunderstorm
development this evening, including brief tornado spin ups in the
next couple hours as storms progress into a somewhat better shear
environment.

&&

.SHORT TERM...(Tonight)
Issued at 148 PM CST Sun Nov 5 2017

The severe weather concern continues into tonight before waning from
the northwest by late evening and across the southeast overnight.
Strong winds throughout the atmospheric column (including 40 knots
at 925mb) and more than adequate instability will produce
potentially severe thunderstorms through this time period as a cold
front progresses SE across the FA.

Per the SPC Day 1 Outlook, a period of supercell potential will
exist before an evolution to quasi-linear mode by early evening. The
supercell potential would be greatest into the early evening across
the N/NW part of the FA (e.g. I-64 region of IL/IN possibly SW
toward northern part of SEMO), particularly if storms remain more
scattered ahead of the southeastward moving surface cold front.
There will be a tornado threat given the magnitude of the low-level
wind shear and low LCLs even in the absence of backing of the low
level winds. Thereafter (by mid evening or so), expect an evolution
to a squall line and potentially damaging straight line winds and
large hail across the rest of the FA. There should be a general
decrease in storm intensity overnight.

The signal remains strong in the 12Z model guidance to push the
convection south of the area by about 10Z-12Z. Temps will fall into
the lower to mid 50s by late tonight except possibly the southern
Pennyrile where the cold air convection will reach last.

.LONG TERM...(Monday through Sunday)
Issued at 148 PM CST Sun Nov 5 2017

Frontal boundary should be just south of the region by 12Z Monday or
at least almost out of our area. Will leave slight chances for
lingering rain showers in our far east in the morning hours to
account for any last minute showers exiting the area.

After whatever is left moves out, we should have a brief lull in the
action by late morning. However, as early as the early afternoon
hours, we will see our next wave of precipitation moving into the
Ozarks of southeast MO associated with some energy in the zonal flow
aloft. This precipitation expands eastward with time during the rest
of the afternoon, impacting southeast MO, far southern IL and far
west KY. Rain will then continue to spread even further east during
the early evening hours to encompass even more of the area. By late
evening, the bulk of the precipitation should be impacting the
eastern half of the region, with activity scattering out further
west. There will be a chance for some embedded thunderstorms with
this activity especially the southern half of the area.

The zonal flow aloft stays pretty active overnight Monday and into
Tuesday morning, resulting in continued rain chances. There are some
indications that by Tuesday afternoon, chances for rain will be
fairly low, but given the inconsistencies in the latest models and
model runs, must continue with at least a small POP for the
Tuesday/Tuesday night time period.

An enlongated upper level trough axis over the Colorado Rockies will
shift eastward on Wedensday and deepen. The bulk of the
precipitation with this advancing trough looks to be south of the
area, but there are hints that parts of southeast MO could see some
shower activity. However, models are not in sync as far as the
timing and strength of this upper level system so POPs will remain
rather low. The upper trough will pass across the area Wednesday
night, but any precipitation should stay to our south and/or east.

In the wake of that system, the weather will be benign for a couple
of days. We continue to watch the next big system to impact the
area, which is slated to arrive sometime over the weekend. Model
timing differences continue, with the fastest model bringing rain
back into the area by Saturday afternoon...and the slower models
keeping things dry until Saturday night. We will continue to watch
this next system and fine tune the timing of its arrival with
subsequent forecasts.

Temperatures for the upcoming week, especially beyond Monday, will
remain rather cool with highs in the 50s. Lows will be in the
30s/40s.

&&

.AVIATION...
Issued at 536 PM CST Sun Nov 5 2017

Timing of thunderstorms across the TAF sites indicate chances
will peak this evening at each TAF site - 01-03Z at KCGI-KEVV
sites and 02-04Z at KPAH and KOWB. Gusty S/SW winds AOA 15 knots
this evening will veer to NW after 04-05Z and begin to gradually
decrease. MVFR Cigs will be accompanied by MVFR vsbys with
thunderstorms this evening and will keep Tempo groups for further
temporarily restricted cigs and visibilities. Time-Height RH cross
section analysis indicates MVFR to near VFR overcast through the
remainder of the TAF period at all sites. Some temporary limited
decrease in RH at KCGI and KAPH by Monday afternoon but at best
MVFR ceilings will go broken.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RS
SHORT TERM...RS
LONG TERM...CW
AVIATION...RS
Hazardous weather outlook, Nov 5, 2:31 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CST Sun Nov 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There continues to be a chance of severe weather this evening.
Storms near a cold front will move southeast across the northwest
part of our region through early to mid evening. These storms will
likely transition from a broken line to a more distinct solid
line as they move through the region. In addition, any isolated
storms ahead of the front have an increased chance of producing
large hail, damaging winds and tornadoes. Very large hail is
possible across primarily southwest Indiana and southern Illinois
into this evening. As the storms congeal into one or more line
segments, damaging wind will become the primary concern.
Torrential rainfall and lightning can also be expected.

Ahead of the front south to southwest winds will gust to near 30
mph or higher.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight chance of thunderstorms is forecast over the southern
half of the region Monday night. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the region should be prepared for activation
tonight.

In the hours before

Special weather statement, Nov 5, 4:51 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CST SUN NOV 5 2017

ILZ080-052330-
Perry IL-
451 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 530 PM CST...

At 450 PM CST, trained weather spotters reported a strong
thunderstorm over Coulterville, or near Sparta, moving east at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 PM CST for south central
Illinois.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3804 8914 3799 8914
      3803 8959 3822 8959
TIME...MOT...LOC 2250Z 270DEG 26KT 3815 8963

CN

The radar

The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
November 5, 6:32 PM CST
Where
Jackson County, 2.33 mi SW of Carbondale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Local Official
Coordinates
37.701, -89.255

An old metal storage shed was destroyed. Some of the wooden posts in the frame of the shed were partially rotted. Scattered tree damage was reported in the vicinity of the destroyed shed. A few of the trees landed on fence lines. The damage occurred on a farm operated by Southern Illinois University.

Flood, Williamson

When
November 5, 7:05 PM CST to 7:55 PM CST
Where
Williamson County, 2 mi N of Marion to 2 mi W of Marion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.759, -88.930

Several streets were covered by one to two inches of water. A few creeks were approaching bankful.

Thunderstorm Wind, Hardin

When
November 5, 8:20 PM CST to 8:25 PM CST
Where
Hardin County, Elizabethtown to Cave in Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.450, -88.300

Numerous trees were blown down. One of the trees was down at the housing authority in Elizabethtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726095, 724330, 723578.